Q. My sister has pain in the legs from thigh to knee. Please help.

Answered by Dr. Niranjanan M Raghavn and medically reviewed by Dr. Nithila A

 

New
Do you have a question on Leg Pain or Burning Sensation? We have medical experts to help you right away. Ask a Doctor Now »
 

Hello doctor,

The problem is with my second elder sister who is unmarried and aged 62 years. She was a school teacher and has retired from service. She is 160 cms in height and weighs 60 kg. She falls under the category lean to good health except for a bulging tummy. Main problems are,

1. Pain in both the legs with more pain in the right leg from thigh to the knee.

2. Sometimes a feeling of being pushed from behind when standing.

a. Apart from these, she is also suffering from, When lying down to sleep or sitting for some time,

1. Feeling as if the veins inside the legs are getting loose with pricking pain on both feet.

2. Biting pain on both feet even when one foot is pressed with another foot

3. Sometimes a feeling of scratching with a sharp instrument.

4. Pain in toes and nails.

5. Pain in the bottom of the feet

6. Burning sensation in feet, especially when the saree edge touches the feet.

7. Feeling of standing on a carpet while standing on the ground without slippers.

8. Tips of the toes are getting rough even though creams are applied.

9. The sudden jerk of hand enough to break sleep.

10. Pain in the legs are spreading from the feet upwards towards the knee.

b. While standing

1. Need for placing hands on nearby objects like a wall, chair, table to get better support.

2. Pain just on the right side of the right knee (the place where the knees fold) and a feeling as if the bone will break

c. When walking

1. A feeling of getting pushed from the back

2. Unable to walk at a stretch for even half a kilometer

3. The feeling of forceful dragging of legs

4. Feeling of breathlessness

d. Hands are unable to work with both sides together (e.g., holding utensils with both hands for placing them on a gas oven, holding the utensil with one hand while stirring the contents with the other) even though there is no problem when working with one hand alone.

She has some relief when washing legs with cold water I am attaching herewith copies of all the doctor's prescriptions, the test reports including latest scan and MRI report of the spine, the medicines she has taken for your kind perusal, please. Please go through the details and kindly advise us what to do and what medications to take to make the pain bearable, if not eradicate the same.


Related Questions:
I have burning sensation in glans penis. Please advice the treatment.
Why does my leg pain even after walking short distances?
I have burning sensation on top left side of head. What is this?
 

Dr. Niranjanan M Raghavn
BACHELOR OF MEDICINE AND SURGERY., M.S(ORTHOPAEDICS)., DNB (ORTHOPAEDICS)., MNAMS., ECFMG CERTIFICATION., M.CH
Orthopedics And Traumatology, Spine Health, Spine Surgery

Hello,

Welcome to icliniq.com.

Went through your queries and the files attached (attachment removed to protect patient identity). This clinical scenario is possible in two cases.

1) Compression of the spinal cord at the cervical level or lumbar level or both.

2) Peripheral neuropathy is affecting all four limbs.

She has been extensively investigated. Treatment for peripheral neuropathy has been tried in the form of pregabalin, gabapentin, nor tryptiline, etc. which do not seem to have afforded any improvement to her.

So I suggest we may try a course of the following medications for a week. Kindly consult your doctor to discuss the suggestion and take the treatment with consent.

1) Tablet Medrol 4 mg 1-0-1 after food (Methylprednisolone).

2) Tablet Pan 40 1-0-1 before food (Pantoprazole).

3). Tablet Phlogam 1-1-1 before food (Trypsin, Bromelain, Rutoside).

4). Tablet Nurokind LC 1-0-1 after food (Vitamin B12, Levocarnitine).

5). Tablet Nervijen-NP 1-0-1 after food (Nortryptiline, Pregabalin).

6). Tablet Alsody 1-0-1 after food (Alpha lipoic acid, Superoxide dismutase).


The Probable causes:

Cervical stenosis, lumbar stenosis or peripheral neuropathy.

 

Hi doctor,

I have a few more questions for you.

Is it necessary to take tab Medrol, which is a steroid? We are a bit apprehensive about steroids. You may please confirm because you are the best judge.

Does the MRI report of the spine also suggest lumbar problem (the DICOM files had already been uploaded)? Will medicines be able to provide relief or physiotherapy provide any improvement?

My sister is presently taking UST, and IFT treatment as suggested by her doctor, and the prescription was already uploaded. She has completed nearly 16 sittings, but there seems to be no improvement. Should this be continued for some more time, or can she stop this? The doctors here had suggested a minor operation of the hand after going through the NCV report. Is it required at this stage? We will start the medicines prescribed by you after hearing from you. I hope that you will be able to understand our situation since we have tried out so many treatments without any fruitful result. I am sure that your reply will enable me to convince my sister to give the treatment a try.

 

Dr. Niranjanan M Raghavn
BACHELOR OF MEDICINE AND SURGERY., M.S(ORTHOPAEDICS)., DNB (ORTHOPAEDICS)., MNAMS., ECFMG CERTIFICATION., M.CH
Orthopedics And Traumatology, Spine Health, Spine Surgery

Hi,

Welcome back to icliniq.com.

Yes, tablet Medrol is a steroid. Generally, steroids may be given in short courses where the benefit outweighs the risks. Since she is not a known diabetic or hypertensive, the risks are minimal for a short course. Steroids may reduce inflammation and edema around the spinal cord. It is also beneficial in neuropathy and/or carpal tunnel syndrome.

Lumbar problem may be treated with a combination of drugs, physio and surgery. Drugs are generally first line.

She may discontinue the sessions for a week before we will reassess.

The minor surgery can be done now or later depending on her progress.

 
 
Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.

Related Questions & Answers


I have burning sensation on the internal walls of vagina. Why is it?
Query: Hi doctor, I have burning sensation and itching on internal walls of vagina after sex and after ovulation. I am facing this problem for the past 6 to 8 months. For past 1 week, I am unable to have sex and while passing urine the nerve pains. We are trying to get pregnant for more than 7 years. Curre...  Read Full »
Dr. Sameer Kumar
Family Physician, Obstetrician And Gynaecologist, Infertility Specialist

Answer: Hello, Welcome to icliniq.com. Considering that there is itching and burning over the vaginal walls and burning near the urethra after sex as well indicates that you may have contracted mixed vaginosis infection which is a combination of both bacterial vaginosis and vaginal candidiasis often acc...  Read Full »
 
I have severe leg pain from the last six months. What could be the reason?
Query: Hello doctor, Since the last six months, I suddenly developed severe pain in both the legs. It arises from the thigh, goes to the calf, and finally reaches the heel. I am unable to go up the stairs or use the Indian style toilets.  Read Full »
Dr. Atul Prakash
Orthopaedician And Traumatologist

Answer: Hello, Welcome to icliniq.com. From your description, I feel that you have patellofemoral compression pain, which gets worse on going up and down stairs. After a period of rest, you may feel severe pain in the the knees, but as you walk the pain will ease. I suggest the following: Take Voveran SR (D...  Read Full »
 
Is my mother's leg pain sciatica or something else?
Query: Hello doctor, My 49 year old mother has a severe (sciatica-like) leg pain. There is also pain below the knee and at the back of the leg. The pain is an extreme burning sensation kind of pain. It sometimes moves to the hips. The pain increases when she sits or tries to walk. She is taking a pain ki...  Read Full »
Dr. Devavrat Harihar Nene
Neurologist

Answer: Hello, Welcome to icliniq.com. A sciatica-like pain can respond to physiotherapy and rehabilitative exercises. I suggest she try tablet Lyrica (Pregabalin) 75 mg at night. It is a little expensive one, but a good medicine. The other option is to take tablet Pregaba-M (a combination of Pregabalin and...  Read Full »
 
 

Ask your health query to a doctor online?
 
Ask a Doctor Online »
* guaranteed answer within 4 hours.
 

Ask a Doctor Online

* guaranteed answer within 4 hours
 

Most Viewed


Will my kidney stone escalate my issues of high BP and diabetes?
Hello doctor, I am a 48-year-old male. I have a high blood pressure since five years and type 2 diabetes mellitus since ...Read more »
Why am I having muscle twitches all over my body?
Hello doctor, I have been having muscle twitches all around my body for about two months. First I noticed it in the leg ...Read more »
What Is Trigeminal Migraine?
One of the most common complaints of patients in general and ENT practice is a headache. And in chronic cases, it might ...Read more »
 
 

Also Read Answers From